Alert archive / Kentucky / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 7, NWS Paducah, KY

February 28, 2017Henderson County, Union County, Webster County, Kentucky

NWS Paducah, KY issued this severe thunderstorm warning at Feb 28, 2017, 5:15 AM CST for Henderson County, Union County, Webster County, Kentucky. It was in force for 15 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 28, 2017, 5:15 AM CST (11:15 UTC)
Expired
Feb 28, 2017, 5:30 AM CST
In force
15 min
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Henderson County, KY, Union County, KY, Webster County, KY

The radar

The Evansville,IN radar (KVWX), 69 km from the middle of the area, began a volume at 11:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 11.3 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2017-02-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2017-02-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 104 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1360 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
104 m²/s²
0-3 km storm-relative helicity
145 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

727 
WUUS53 KPAH 281115
SVRPAH
KYC101-225-233-281130-
/O.NEW.KPAH.SV.W.0007.170228T1115Z-170228T1130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Paducah KY
515 AM CST TUE FEB 28 2017

The National Weather Service in Paducah has issued a

* Severe Thunderstorm Warning for...
  South central Henderson County in northwestern Kentucky...
  Southeastern Union County in northwestern Kentucky...
  Northwestern Webster County in northwestern Kentucky...

* Until 530 AM CST

* At 515 AM CST, a severe thunderstorm was located 7 miles northwest
  of Dixon, or 7 miles southeast of Breckinridge Center, moving
  northeast at 60 mph.

  HAZARD...Quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Damage to vehicles is expected. 

* Locations impacted include...
  Sebree and Robards. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Paducah.

&&

LAT...LON 3765 8750 3762 8750 3753 8784 3762 8785
      3778 8749 3766 8747
TIME...MOT...LOC 1115Z 240DEG 53KT 3760 8776 

HAIL...1.00IN
WIND...<50MPH
 
$$

Smith
1 follow-up statement
902 
WWUS53 KPAH 281127
SVSPAH

Severe Weather Statement
National Weather Service Paducah KY
527 AM CST TUE FEB 28 2017

KYC101-225-233-281135-
/O.EXP.KPAH.SV.W.0007.000000T0000Z-170228T1130Z/
Henderson KY-Union KY-Webster KY-
527 AM CST TUE FEB 28 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL HENDERSON...
SOUTHEASTERN UNION AND NORTHWESTERN WEBSTER COUNTIES WILL EXPIRE AT
530 AM CST...
    
The severe thunderstorm which prompted the warning has weakened.
Therefore, the warning will be allowed to expire. However heavy rain 
is still possible with this thunderstorm.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Paducah.

LAT...LON 3765 8750 3762 8750 3753 8784 3762 8785
      3778 8749 3766 8747
TIME...MOT...LOC 1125Z 240DEG 53KT 3767 8762 

$$

Smith

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 28, 2:59 AM CST, 2 hours 16 minutes earlier.

Area forecast discussion, Feb 28, 2:59 AM CST, 2 hours 16 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
259 AM CST Tue Feb 28 2017

.SHORT TERM...(Today through Thursday night)
Issued at 258 AM CST Tue Feb 28 2017

Not alot of discussion time available this morning, first severe
thunderstorm warning issued a few minutes ago. Elevated
thunderstorms, capable of producing hail, was anticipated the last
couple days for parts of Southeast Missouri and Southwest Illinois
for the 09z-12z (3 am-6am CST) time period this morning. Both the
high resolution CAM (Convection Allowing Models) and the larger
grid spaced model guidance (12km NAM-WRF, 20km GFS, as well as
the ECMWF and CMCnh) are initializing the convection 40-80 nm too
far to the west-southwest. Made adjustments to the grids to
reflect the more progressive movement of the shower and
thunderstorm activity.

The cloud forecast will be problematic today and may impact
convective initiation later on this afternoon. I would not be
surprised to see a reduction of measurable PoPs for update for
later this morning into early afternoon.

Big question remains for this evening and overnight as to the
timing and coverage of strong to severe thunderstorms. At this
point, considering the enhanced risk, decided to increase emphasis
to damaging wind for tonight with the mention of severe storms.

Given the speed of this system, cleared out the precipitation a
little faster than the medium range guidance. Limited any mention
of severe thunderstorms to the 6am to 9am CST Wednesday for West
Kentucky. Also transitioned from damaging winds to heavy rain
during the same time period.

Dry and near seasonable temperatures should continue following the
frontal passage into Thursday.

Will try to provide a more detailed timing and description of
threats in the weather story and a local mesoscale discussion
during the next couple of hours...right now the focus is on
handling current warnings for Southeast Missouri and Southwest
Illinois.

.LONG TERM...(Friday through Monday)
Issued at 258 AM CST Tue Feb 28 2017

Average confidence in the long term due to so- so model
agreement, especially Saturday night and Sunday.

High pressure at the surface and weak ridging aloft should keep the
region dry through Sunday. Late Saturday night into Sunday the
Canadian wants to crank out small pops over parts of the CWA but it
is the outlier model for sure. During that time frame we will be on
the back side of the aforementioned high pressure with increasing
moisture through the lower troposphere, which is probably what the
Canadian is latching onto. However, with no apparent kicker during
that period have opted to go with the majority and keep those
periods dry.

Precipitation chances begin to increase from the west Sunday night
into Monday with the approach of a cold front out of the plains.
Models not in good agreement on available instability ahead of the
approaching cold front so will not mention thunder in those
periods at this time.

Temperatures Friday and Friday night will be within a few degrees of
normal, then quickly warm to well above normal through the rest of
the period.

&&

.AVIATION...
Issued at 1120 PM CST Mon Feb 27 2017

Convection has arrived and will be with us for most of the
overnight period. This activity will move out during the morning
hours, 12Z-15Z Tuesday. Cigs will likely become MVFR later on in
the night. Winds have been increasing and will stay up the rest of
the night and could be gusty at times. Low level wind shear will
be a possibility until more substantial gusts set in later
Tuesday. After this warm air advection activity moves east Tuesday
morning, we will have a lull, before the next batch of convection
develops between 00Z-06Z.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&

SHORT TERM...Smith
LONG TERM...JP
Hazardous weather outlook, Feb 28, 3:36 AM CST, 1 hour 39 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
336 AM CST Tue Feb 28 2017

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-011100-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
336 AM CST Tue Feb 28 2017

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

Isolated thunderstorms moving northeast between 50 and 60 mph
early this morning will produce marginal to damaging hail through
daybreak over parts of Southeast Missouri, Southern Illinois,
West Kentucky, and Southwest Indiana. Secondary hazards will be
frequent lightning and locally heavy rain. An isolated strong wind
gust over 40 mph cannot be ruled out.

There will likely be a lull in the strong to severe thunderstorms
late this morning and into the early afternoon. There may be
multiple regions of storm development, leading to more than one
opportunity for severe weather through tonight. The first time
period will be late Tuesday afternoon into Tuesday evening, then
again overnight, as a cold front moves across the area.

All severe weather modes will be possible, including large hail,
damaging winds and tornadoes. If certain parameters come together,
we cannot rule out a strong tornado or two from southeast
Missouri, into southern Illinois and far west Kentucky. Storm
motion should be east northeast around 50 mph.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

A lingering chance of strong to severe storms is possible early
Wednesday morning across West Kentucky and part of Southwest
Indiana. Damaging winds and heavy rainfall will be the primary
hazards.

Otherwise, no severe weather is expected for the remainder of the
outlook period.

.SPOTTER INFORMATION STATEMENT...

Skywarn spotter activation will likely be needed tonight and early
Wednesday morning.

Smith

In the hours before

Local storm report, Feb 28, 2:48 AM CST, 2 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
248 AM CST TUE FEB 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0237 AM     HAIL             3 ENE LITHIUM           37.85N 89.83W
02/28/2017  M1.75 INCH       PERRY              MO   LAW ENFORCEMENT

            NEAR HIGHWAY 51 NORTH AND HIGHWAY NORTHEAST OF LITHIUM.

&&

K. SMITH
Local storm report, Feb 28, 3:05 AM CST, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
305 AM CST TUE FEB 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0302 AM     HAIL             PINCKNEYVILLE           38.08N 89.38W
02/28/2017  E0.50 INCH       PERRY              IL   LAW ENFORCEMENT

&&

K. SMITH
Special weather statement, Feb 28, 3:12 AM CST, 2 hours 3 minutes before
Special Weather Statement
National Weather Service Paducah KY
312 AM CST TUE FEB 28 2017

ILZ075-080-281000-
Perry IL-Jefferson IL-
312 AM CST TUE FEB 28 2017

...SIGNIFICANT WEATHER ADVISORY FOR PERRY AND JEFFERSON
COUNTIES IN ILLINOIS...

At 308 AM CST, Doppler radar was tracking a strong thunderstorm over
Tamaroa, or 8 miles northeast of Pinckneyville, moving northeast at
60 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Mount Vernon, Bluford, Tamaroa, Waltonville, Bonnie and Nason.

LAT...LON 3847 8870 3828 8871 3807 8927 3814 8932
      3821 8919 3821 8915 3824 8915 3848 8874
TIME...MOT...LOC 0908Z 237DEG 51KT 3814 8926

JP
Special weather statement, Feb 28, 3:20 AM CST, 1 hour 55 minutes before
Special Weather Statement
National Weather Service Paducah KY
320 AM CST TUE FEB 28 2017

INZ088-KYZ019-280945-
Spencer IN-Daviess KY-
320 AM CST TUE FEB 28 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL SPENCER AND CENTRAL
DAVIESS COUNTIES UNTIL 345 AM CST...

At 320 AM CST, Doppler radar was tracking a strong thunderstorm near
Owensboro, moving east at 50 mph.

Dime size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Owensboro, Rockport and Knottsville.

LAT...LON 3775 8683 3768 8721 3777 8726 3792 8698
      3790 8699 3791 8693 3790 8691 3789 8691
      3788 8689 3787 8691 3784 8691 3783 8689
      3784 8686 3779 8682
TIME...MOT...LOC 0920Z 253DEG 44KT 3775 8719

jp
Local storm report, Feb 28, 3:30 AM CST, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
330 AM CST TUE FEB 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0328 AM     HAIL             OWENSBORO               37.76N 87.12W
02/28/2017  E0.25 INCH       DAVIESS            KY   LAW ENFORCEMENT

&&

K. SMITH

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 28, 3:20 AM CSTSpecial Weather StatementPAHDaviess25 min
Feb 28, 3:39 AM CSTSevere Thunderstorm WarningPAHDaviess10 min
Feb 28, 2:49 PM CSTFlash Flood WatchPAHBallard, Caldwell, Crittenden, Daviess, Henderson, Hopkins and 7 more18 hr

Nearby

Severe Thunderstorm Warnings in Kentucky, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.